and we’re back! with BRAND SPANKIN' NEW tangents!
welcome redditors!to snoo-finity ... and beyond!

NBME 22 Answers

nbme22/Block 1/Question#5

A 10-month-old girl is brought to the emergency ...

Naloxone

Login to comment/vote.

 +0  upvote downvote
submitted by d_holles(31),

This question confused me bc I thought loperamide could not cross the BBB and therefore could not cause respiratory depression (mu-opioid agonism at the brainstem results in CNS/respiratory depression, 1). But @dr.xx is correct in noting that ↓ RR and CNS depression in the Pt should call for an mu-opioid antagonist rather than bethanchol (cholinomimetic) to treat constipation.

  1. https://anesthesiology.pubs.asahq.org/article.aspx?articleid=2675905
nwinkelmann  http://medresearch.in/index.php/IJPR/article/view/782/1271 This explains a case in an infant. "Respiratory depression and coma after overdosage have been shown to be reversible by injection of naloxone [6]. Owing to its structural similarity to opioid, loperamide toxicity can be reversed by using Nalaxone which is a specific opioid antagonist acts competitively at opioid receptors. Naloxone hydrochloride is usually given intravenously for a rapid onset of action which occurs within 2 minutes." +  
yb_26  FA 2019: "Loperamide has poor CNS penetration" - so it still penetrates => can cause respiratory depression +1  
whoissaad  Also maybe because the blood brain barrier in a baby is not developed as well as in an adult. +  




 -1  upvote downvote
submitted by dr.xx(36),

Normal respiratory rate for a 10 month old > 50 breaths per minute.

Naloxone should be given in the presence of respiratory depression and may require repeated dosing.

https://www.ncbi.nlm.nih.gov/pubmed/28506439